Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 280, NWS Pueblo, CO

August 20, 2024El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 20, 2024, 7:06 PM MDT for El Paso County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2024, 7:06 PM MDT (01:06 UTC)
Expired
Aug 20, 2024, 7:30 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 41 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.1 hours before the alert went out and 355 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2024-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2024-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
3354 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

924 
WUUS55 KPUB 210106
SVRPUB
COC041-210130-
/O.NEW.KPUB.SV.W.0280.240821T0106Z-240821T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
706 PM MDT Tue Aug 20 2024

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Eastern El Paso County in east central Colorado...

* Until 730 PM MDT.

* At 706 PM MDT, a severe thunderstorm was located near Schriever
  Space Force Base, or 20 miles east of Colorado Springs, moving
  southeast at 10 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Eastern Colorado Springs, Hanover, Truckton, Yoder, Schriever Space
  Force Base, and Ellicott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3880 10465 3901 10451 3886 10412 3866 10417
      3853 10440
TIME...MOT...LOC 0106Z 298DEG 9KT 3879 10445 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

kam
1 follow-up statement
306 
WWUS55 KPUB 210121
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
721 PM MDT Tue Aug 20 2024

COC041-210130-
/O.CON.KPUB.SV.W.0280.000000T0000Z-240821T0130Z/
El Paso CO-
721 PM MDT Tue Aug 20 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTHEASTERN EL PASO COUNTY...

At 721 PM MDT, a severe thunderstorm was located near Hanover, or 26
miles north of Pueblo Airport, moving southeast at 35 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Hanover, Truckton, Yoder, Ellicott, and Schriever Space Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3873 10458 3896 10438 3886 10412 3866 10417
      3853 10440
TIME...MOT...LOC 0121Z 318DEG 29KT 3865 10432 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

kam

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:19 PM MDT, 47 minutes earlier. Its key messages:

  • Another round of thunderstorms today, some strong to marginally severe across portions of the southeast plains. Localized flash flooding possible.
  • Daily afternoon and early evening showers and storms are expected Wednesday night through Saturday.
Area forecast discussion, Aug 20, 6:19 PM MDT, 47 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Pueblo CO
619 PM MDT Tue Aug 20 2024

.KEY MESSAGES...

- Another round of thunderstorms today, some strong to
  marginally severe across portions of the southeast plains.
  Localized flash flooding possible.

- Daily afternoon and early evening showers and storms are
  expected Wednesday night through Saturday.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 214 PM MDT Tue Aug 20 2024

Drier air is evident in WV pics across northern portions of the area
behind yesterday's departing shortwave to the north.  Monsoon plume
still holding strong across southern sections with weak
perturbations riding through the flow.  Dew points remain high
across the plains today with readings in the 50s to lower 60s while
dew points have dried out into the 40s across El Paso to around 50
along the Raton Ridge.

For the rest of this afternoon and tonight...active monsoon plume
will generate thunderstorms and push them off into the adjacent
lower elevations through the late afternoon and evening, with
greatest coverage across southern areas where precipitable waters
will remain high (120-140%). Dew points are progged to remain in the
40s along portions of the I-25 corridor, especially the Pikes Peak
region today as lee troughing aides in mixing out some of the low
level moisture. However southeasterly flow along the Arkansas River
and Raton Ridge should keep an axis of higher dew points and CAPE in
place across the southeast plains.  HREF mean CAPE values of around
1000-2000 J/kg will be in place east of the I-25 corridor, with 500-
1000 J/kg along the I-25 corridor and points westward.  High res
models shift winds southeasterly towards 00z and tries to advect
higher dew points back northward into the Palmer Divide triggering
another round of thunderstorms across El Paso county this evening.
All in all, it looks like another active day for thunderstorms
(though less than yesterday out east) with best coverage across the
mountains, valleys and southern I-25 corridor. Plains will start out
capped, but with some southerly flow increasing this evening overtop
the frontal boundary across southern sections of the area, can't
rule out a convective cluster working its way southeastward from the
Palmer Divide into the eastern plains overnight. NAMNest and HRRR
runs continue to advertise this scenario. Available instability
won't be as strong in the overnight hours and the axis of the
stronger southerly low level flow appears to stay to the south and
east, so confidence in storm coverage during the late evening hours
east of the I-25 corridor is low.  With deep layer shears 25-30 kts,
a strong to severe storm or two still looks possible through the
evening, with greatest likelihood south of the Arkansas River
valley.

Thunderstorm coverage ramps up for Wednesday as a disturbance
embedded within the monsoon plume moves across southern CO in
southwest flow aloft.  Precipitable waters increase out west (up to
150% of normal).  Increasing flow aloft nets around 30-35 kts of
shear, with strongest values across northern and western sections of
the area.  Can't rule out a strong to marginally severe storm or
two, though risks will likely transition more towards a heavy
rain/flash flood threat for burn scars and urban areas. Another
round of thunderstorms will push off the mountains into the adjacent
plains in the afternoon, though dew points look slightly lower and
storms are likely to be higher based which may keep things in the
sub severe category.  Some smaller hail, gusty outflow winds and
heavy rainfall will be possible. -KT

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 214 PM MDT Tue Aug 20 2024

Wednesday Night - Saturday: For much of the long term period, a
relatively consistent pattern will be in place as monsoon flow
persist. A ridge of high pressure will be in place, and moisture
will be streaming into the ridge and over the region. While no major
forcing is expected, diurnal upsloping and modest orographic
forcing, in combination with the moisture in place, will allow for
daily afternoon rain showers and thunderstorms to blossom. The
greatest coverage of showers and storms will be along the mountains,
where any forcing will be greatest, and especially Wednesday, when a
minor wave gets ingested into the western periphery of the high
pressure. Gusty winds, heavy rain, and lightning are the anticipated
hazards with any more organized thunderstorms. With that all said
though, as instability wanes during the evening hours, any
precipitation present will lessen in coverage. Looking at
temperatures, the warmth continues over south central and
southeastern Colorado. With the ridge sitting over the region, above
seasonal temperatures are expected.

Sunday - Monday: For the end of the weekend and start of next week,
a pattern change is anticipated. A lifting trough will pass
near/over south central and southeastern Colorado Sunday. This wave
will flatten the ridge and scour out some of the moisture as drier
air pushes in behind the wave. Then Monday, as the wave exits, messy
flow will remain in place as the ridge tries to rebuild. With that
all said, drier conditions are expected given the drier air advected
over the region, even despite the heightened forcing from the wave.
The exception to this will be isolated showers and weak storms along
the mountains given some forcing and modest moisture still in place.
Any precipitation present during the afternoon hours will dissipate
during the evening hours as instability lessens. As for temperatures
the warmth is expected to cotinue Sunday as downsloping winds
prevail. Then Monday, a cool down is likely as cold front sags
southward behind the exiting wave.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 550 PM MDT Tue Aug 20 2024

Scattered showers and storms over the higher terrain are expected
to move east across the high mountain valleys, the I-25 Corridor
and possibly across the far southeast Plains through the rest of
the evening. These storms could bring gusty outflow winds and
produce brief MVFR conditions in brief heavy rainfall at the
terminals, with COS having the best chances of seeing storms.
VFR conditions with partial clearing skies through the overnight
hours, with another round of storms expected again Wednesday
afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...KT
LONG TERM...SIMCOE
AVIATION...MW
Hazardous weather outlook, Aug 20, 11:01 AM MDT, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1101 AM MDT Tue Aug 20 2024

COZ058>089-093>099-211715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1101 AM MDT Tue Aug 20 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Thunderstorms will develop over the mountains around noon and
spread eastward into the adjacent plains and valleys late this
afternoon and evening. Although thunderstorm coverage will be less
than yesterday, one or two strong to severe thunderstorms will be
possible across the southeast mountains, adjacent plains, and the San
Luis Valley. The main risk with thunderstorms will be hail up to
the size of quarters, wind gusts up to 60 mph, lightning, and
heavy rainfall capable of producing localized flash flooding.
However, larger hail up to the size of half dollars and wind gusts
up to 70 mph will be possible across southern portions of the
southeast plains where greater low level moisture will remain in
place.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous afternoon and evening thunderstorms will continue
across the area Wednesday through Friday, with the greatest chance
for storms over the mountains and lower chances over the far southeast
plains near the Kansas border. The main hazards from storms each day
will be heavy rainfall and potential flash flooding, along with lightning,
small hail and gusty winds.

Storms will decrease in coverage and intensity over the weekend into
early next week, with most activity remaining over and near the
mountains through the period.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

31/SIMCOE

In the hours before

Local storm report, Aug 20, 6:40 PM MDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
640 PM MDT Tue Aug 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     Hail             3 E Falcon              38.93N 104.56W
08/20/2024  M1.00 Inch       El Paso            CO   Trained Spotter

&&

mw
Local storm report, Aug 20, 6:50 PM MDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
650 PM MDT Tue Aug 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             5 E Falcon              38.90N 104.54W
08/20/2024  E0.75 Inch       El Paso            CO   Public

            Report from mPING: Dime (0.75 in.).

&&

mw
Special weather statement, Aug 20, 6:52 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
652 PM MDT Tue Aug 20 2024

COZ086-093-210115-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
La Junta Vicinity/Otero County CO-
652 PM MDT Tue Aug 20 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL OTERO AND
SOUTHEASTERN PUEBLO COUNTIES THROUGH 715 PM MDT...

At 652 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Avondale, or 23 miles south of Pueblo Airport, moving
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of west central Otero
and southeastern Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3792 10452 3808 10447 3810 10399 3779 10402
TIME...MOT...LOC 0052Z 271DEG 18KT 3797 10434

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

kam
Local storm report, Aug 20, 6:57 PM MDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
657 PM MDT Tue Aug 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     Rain             2 NNE Monument          39.13N 104.86W
08/20/2024  M0.53 Inch       El Paso            CO   Trained Spotter

&&

mw
Special weather statement, Aug 20, 7:00 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
700 PM MDT Tue Aug 20 2024

COZ076-077-081-083-210130-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County  Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
700 PM MDT Tue Aug 20 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FREMONT AND SOUTH
CENTRAL TELLER COUNTIES THROUGH 730 PM MDT...

At 700 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Victor, or 29 miles southwest of Colorado Springs,
moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Canon City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3861 10546 3869 10531 3865 10499 3841 10520
TIME...MOT...LOC 0100Z 298DEG 8KT 3862 10530

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

kam
Local storm report, Aug 20, 7:01 PM MDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
701 PM MDT Tue Aug 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Hail             4 ESE Falcon            38.91N 104.56W
08/20/2024  M1.00 Inch       El Paso            CO   Cocorahs

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:12 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller30 min
Aug 20, 6:26 PM MDTSevere Thunderstorm WarningPUBEl Paso49 min
Aug 20, 6:36 PM MDTFlash Flood WarningPUBEl Paso2 hr
Aug 20, 6:52 PM MDTSpecial Weather StatementPUBPueblo23 min
Aug 20, 7:00 PM MDTSpecial Weather StatementPUBFremont30 min
Aug 20, 7:19 PM MDTSpecial Weather StatementPUBLas Animas26 min
Aug 20, 7:20 PM MDTSpecial Weather StatementPUBCrowley25 min
Aug 20, 7:28 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBCrowley, El Paso, Pueblo32 min
Aug 20, 7:53 PM MDTSpecial Weather StatementPUBKiowa37 min
Aug 20, 7:58 PM MDTSpecial Weather StatementPUBCrowley47 min
Aug 20, 9:00 PM MDTSpecial Weather StatementPUBCrowley45 min
Aug 20, 9:32 PM MDTSpecial Weather StatementPUBCrowley43 min
Aug 20, 10:11 PM MDTSpecial Weather StatementPUBKiowa34 min
Aug 21, 12:46 PM MDTSpecial Weather StatementPUBSaguache29 min
Aug 21, 1:15 PM MDTSevere Thunderstorm WarningPUBSaguache45 min
Aug 21, 1:43 PM MDTSpecial Weather StatementPUBSaguache47 min
Aug 21, 1:55 PM MDTSevere Thunderstorm WarningPUBSaguache36 min
Aug 21, 3:16 PM MDTSpecial Weather StatementPUBRio Grande44 min
Aug 21, 4:00 PM MDTSpecial Weather StatementPUBAlamosa45 min
Aug 21, 4:43 PM MDTSpecial Weather StatementPUBAlamosa47 min
Aug 21, 4:48 PM MDTSpecial Weather StatementPUBAlamosa27 min
Aug 21, 5:10 PM MDTSpecial Weather StatementPUBCostilla35 min
Aug 21, 5:14 PM MDTSpecial Weather StatementPUBLas Animas31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.